Fluids and Electrolytes
Emily Miller, MD
What We Will Discuss
Major electrolytes, too low, too high and what to doCommon fluid and electrolyte issues that we see everyday in the PICUAnd of courselots multiplechoice questions
What We Will Not Discuss
TPNAny tubules, glomeruli, or arteriolesCa binding proteinsNa-KtransportersDialysis, apart from specific indications
First - Na
90% extracellularMajor determinant of extracellularosmolalityVery important for CNSLarge rapid changes can be life threateningSmall changes are harmless but warn of otherprocessesCheckelectrolytes!
DecreasedNa – increased loses, AI, CSW, diuretics, osmotic loses (DKA)Increased Na – free water retentionexceedsNa retention, CHF, cirrhosis,nephroticsyndrome, renal failureNormal Na - SIADH
Which of the following drugs is NOT associated with SIADH
Hyponatremia: Symptoms & Treatment
Cellular swelling and cerebral edemaLethargy, N/V, cramps, confusionsSeizures and coma <120 (acute)Chronically CNScells compensate – rapid correction - osmotic demyelinationTreatment – 1st stopherniation/seizures5-6 ml/kg 3% will raise Na 5mEq/LChronic or acute with CNSsx– 0.5mEq/L/hAcute with no CNSsx– 0.7-1mEq/L/hMUSTfollowlevels!
How manymEqof Na are in a L of 3% Saline
A. 513B. 462C. 300D. A lotE. Too much mathAnswer A. Normal saline is 0.9% 154mEq/L. Divide by 9. Add to 154 to get “1% saline”. Multiple by 3. Other options includegoogle. Note“normal saline” is actually not.
Decreased Na – free water loses > Na loses, diarrhea, iatrogenic frominsufficientfree water, diuresisNormal Na – DIIncreased Na – usuallyiatrogenic– 3% in TBI, NaHCO3during resuscitation, improperly prepared infant formula
Hypernatremia: Symptoms & Treatment
Increasedosmolality,most issuesin CNSIrritability, spasticity, N/V, seizures, coma and of course deathDecreased brain cell volume – tearing of vessels, subcortical or subdural bleeds, vascular congestion, CVT,demyelinationAccumulation ofidiogenicosminCNS cells occurs with timeRapid correction – brain edemaCorrect over 48 h no faster than 1mEq/L/H
Your otherwise stable TBI patient is on 3% saline gtt. Na is 156. Labs show non-gap metabolic acidosis. WTF?
ShockHyperchloremiaHyperphosphatemiaNew onset DKASalicylate abuseAnswer: B in setting ofhyperchloremia, kidneys wastebicarbto maintain electro-neutrality.
Mostly intracellularHypokalemia is common, rarely fatalHyperkalemia is uncommon and very badMostly K is managed by kidneys and GItractAlso affected by acid-base balance, insulin,catecholamines, Mg and aldosteroneKidneys secrete K during alkalosis and resorb it during acidosisCells exchange K+for H+when acidosis is caused by excess H+therefore….
Hyperkalemia seen with DKA is due to:
Inappropriate fluids in thepedsED and PICUInsulin deficiencyExcess H+ionsOrganic acidsEveryone knows hyperkalemia with DKAisn’t really real,I amSO much smarterthan this questionAnswer: B because the acidosis is caused by organic acids, not H+ions, K+does not leave the cells to maintainelectroneutrality, it leaves because of insulin deficiency. Simplified, of course.
Hypokalemia: causes, symptoms & treatment
Beta-agonists,hyperaldosteronism, elevated renin, diuretics, osmotic diuresis, GI loses, malnutrition, re-feeding,geophagia, Barium poisoning, Barter syndrome, RTA,drugs…Symptoms– flattened T-waves, ST depression, U-waves, arrhythmias, weakness, ileusTreat – oral 1mEq/kg or IV 0.5mEq/kg“Potential for catastrophic drug error in potassium replacement is real.”Ask – does this K+reallyneed to be replaced?
Hyperkalemia: Causes, symptoms & Treatment
Causes – redistribution, administration error, blood products,rhabdo, hemolysis, renal failure, TLS, metabolic acidosis, AIEKG – peaked T-waves, decreased P and R wave, widened QRS, bradycardia, classic sine wave blending P and QRS complexEKG can progress over minutes, CPA, V-fib/tachcan happen at any point in this progress< 6.5 remove K++/-kayexalateand monitor>6.5 or EKG changes, Ca+2, insulin/glucose, sodiumbicarb, albuterol, dialysis, loop/thiazides diuretics
You are NF senior. Apthas a K+of 7.5 with EKG changes. What is the 1st thing you should do?
Order calciumOrder insulin/glucoseOrdersodiumbicarbCall rapid responseCall code blueCall PICU attendingAnswer: Discuss. Real life is not multiple choice….
Same patient has pulseless v-tach, the first thing you should do?
CPRDefibrillateCalciumSodiumbicarbInsulinCall a code blueAnswer: start (or make sure someone else starts) CPR. Everything else should happen simultaneously, again really life not multiple choice.
Mostly intracellular, muscle and boneDietary deficiencies, malabsorption, renaldzDrugs –tacrolimus,cyclosporin,amphotercin,cisplatinand diureticsSeizures, hypertension, ventricular arrhythmias, coronary spasm and NM “stuff”Treat with Mg – 25-50 mg/kg watch for respiratory depression and hypotension
Causes- iatrogenic and renal failureSymptoms –pseudocoma, hypotension and respiratory depression, arrhythmias (theme), decreased DTRs, eventually flaccid quadriplegiaTreatment – calcium (direct antagonist),lasix, dialysis
You are the PICU fellow called to RRT for a 15 y/o seizing, unresponsive, hypertensive small bowel transplant patient. You treat the seizure, secure the airway, transfer the patient and order labs. You expect…
High Mg, lowtacrolimusLow Mg, hightacrolimusHigh Mg, hightacrolimusLow Mg, lowtacrolimus.Answer: B. Both low Mg and highTacwill lower seizure threshold and will also do so synergistically.
Mostly in bones, normal levels vary with age, less is normal with ageSymptoms only when < 1.5 – no ATP, 2,3-DPGRefeedingsyndrome, burns, DKA, respiratoryalkolosis, and deficient TPNSymptoms – weakness, respiratory depression, decreased O2delieveryTreat….withphos!
Causes – TLS, renal failure, iatrogenicSymptoms –hypocalcemia, seizures, cardiac arrestTreat – fluids, calcium,mannitol, dialysis
Anorexia, DKA, renal failure and new ALL can all disturbphos, in which directions?
Re-feeding lowphos, DKA highphos, renal failure lowphos, TLS highphosRe-feeding highphos, DKA lowphos, renal failure highphosand TLS lowphosRe-feeding highphos, DKA highphos, renal failure lowphosand TLS highphosRe-feeding lowphos, DKA lowphos, renal failure highphosand TLS highphosAnswer: D. Note re-feeding syndrome and TLS are opposite (K+too). DKA pee out too much, renal failure pee out not enough.
Causes – reduced PTH, vitamin D,alkolosis,hyperphos, drugs/toxins, TLS, blood products (why?), the vague butcommon“criticalillness”Symptoms – decreased muscle contractions, stridor, apnea,tetany, seizures, muscle spasms, hypotension, CHF,arrythmias, prolonged QTTreat – calcium. CaCl2only via CVL, calciumgluconatecan go in PIV.
Causes – hyper-PTH, vitamin D toxicity, malignancy, immobility, thiazidesSymptoms – hypertension, constipation, abdominal pain, polyuria, dehydration, stones,hypotonia, shortened QT, arrhythmiasRemember stones, groans, bones and psychiatric moans from Step 1?Treat – hydration,lasix, calcitonin (“tones” down calcium), bisphosphonatesNote – with calciumlasixand thiazides have opposite effects.
ICU FEN Issues: How Much?
4:2:1 rule generally appliedVented patients need less, don’t lose H2O from respiratory tract – 2/3 to 3/4 MIVFRhabdomyolysis, DKA need more 1.5MIVFShock, on-going loses – replace with boluses as needed or else fluid overload can easily occurSeptic shock should not be treated with 1.5 MIVF instead of or even in addition to boluses, you risk fluid overload, high Na, Cl and glucose and you won’t find this in ANY septic shock algorithms, go ahead check your PALS card.
ICU FEN issues: what?
D5NS +/-KClis safe go-to fluidPost-operative patients are at risk forhyponatremia– should get NSAnyneuroptshould absolutely get NS1/2NS – small infants, DKA, borderline high Na1/4NS – only with hypernatremia
PICU FEN Issues – when to replace electrolytes?
Probably let it be if some or all of below is true
Stable patientModerate deficiency (K orphosof 3.3)EatingpatientNo expectation of on-going losesDeficit not consistent with clinical picture - suggesting transient or spurious value
Probably need to replace if ANY of below is true
Symptomatic or criticalSeverely low levels (Mg is 1)NPO on IVFExpectation of on-going loses (giving morelasix)Deficit is consistent with clinical situationSpecial cases – low Mg in transplants, low Na in TBI
ICU fluid issues: what?
TBI – no glucose for 72 hEveryone else D5Small infants or anyone at risk for hypoglycemia, D10
ICU FEN issues: checking labs
Most ICU patients needlyteschecked at or near admission, especially critical patients, asthmatics, DKAWho needs dailylytes? General guidelines…Anyone NPO/IVFAnyone on TPN that is being actively titratedAnyone on diuretics being actively titratedAnyone severely critical
PICU FEN Issues: My patient is not peeing…fluids orlasix
No evidence of shockGood perfusionNottachycardicNormo/hypertensiveCVP > 6-8BUN and Cr normalSuspicion of fluid overload (wet CXR, edema)Clinical explanation for urinary retention (PCA)
Evidence of shockTachycardiaHypotensionDry mucus membranes, sunkenfontanelleLow CVPElevated BUNClinical explanation for fluid deficit (GI loses, OR)
I am still not sure – insertfoley